Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 9, NWS Gaylord, MI

June 22, 2021

NWS Gaylord, MI issued this special marine warning at Jun 22, 2021, 11:22 AM EDT. It was in force for 83 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2021, 11:22 AM EDT (15:22 UTC)
Expired
Jun 22, 2021, 12:45 PM EDT
In force
83 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:27 AM EDTHAIL 0.25Old Mission, MIPEA SIZED HAIL IN OLD MISSION.
Jun 22, 12:20 PM EDTHAIL 0.251 Ene Traverse City, MIPEA SIZED HAIL NEAR 1201 FRONT STREET IN TRAVERSE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WHUS53 KAPX 221522
SMWAPX
LHZ345-LMZ323-341-342-344>346-362-364-366-221645-
/O.NEW.KAPX.MA.W.0009.210622T1522Z-210622T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
1122 AM EDT Tue Jun 22 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Grand Traverse Bay south of a line Grand Traverse Light to Norwood
  MI...
  Lake Michigan South of a line from Seul Choix Point to the Mackinac
  Bridge and North of a line from Charlevoix MI to South Fox Island
  5NM offshore...
  Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
  mid lake...
  Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
  Lake...
  Manistee to Point Betsie MI...
  Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
  Bay...
  Point Betsie to Sleeping Bear Point MI...
  Seul Choix Point to 5NM West of Mackinac Bridge...
  Sleeping Bear Point to Grand Traverse Light MI...
  Straits of Mackinac within 5 nm of Mackinac Bridge including
  Mackinac Island...

* Until 1245 PM EDT.

* At 1120 AM EDT, thunderstorms producing waterspouts were located 
  along a line extending from 6 nm north of Beaver Island to near 
  Pyramid Point to 22 nm east of Algoma, moving east at 15 knots.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Waugoshance Point, Good Hart, Northport, Empire, Gros Cap, Glen
  Arbor, Point Betsie, Portage Lake, Sturgeon Bay, Norwood, Old
  Mission Lighthouse, Traverse City, Harbor Springs, Saint Ignace,
  Cross Village, Williamsport, Manistee, Cat Head Point, Suttons Bay
  and Big Rock Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4441 8688 4461 8680 4500 8605 4585 8554
      4588 8469 4570 8479 4560 8500 4547 8494
      4530 8504 4525 8529 4493 8531 4471 8563
      4476 8571 4494 8571 4485 8598 4473 8601
      4466 8617 4442 8616 4426 8626 4421 8633
TIME...MOT...LOC 1520Z 271DEG 15KT 4579 8550 4501 8597 4451 8691 

WATERSPOUT...OBSERVED
HAIL...<.75IN
WIND...>34KTS

$$

MLR
2 follow-up statements
109 
FZUS73 KAPX 221552
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
1152 AM EDT Tue Jun 22 2021

LHZ345-LMZ323-341-342-344>346-362-364-366-221645-
/O.CON.KAPX.MA.W.0009.000000T0000Z-210622T1645Z/
1152 AM EDT Tue Jun 22 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT...

For the following areas...
Grand Traverse Bay south of a line Grand Traverse Light to Norwood
MI...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Point Betsie to Sleeping Bear Point MI...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac
Island...

At 1151 AM EDT, thunderstorms producing waterspouts were located 
along a line extending from 11 nm northeast of Beaver Island to 
Leland to 21 nm west of Arcadia, moving east at 15 knots.

HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
         hail.

SOURCE...Public.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Waugoshance Point, Good Hart, Northport, Empire, Gros Cap, Glen
Arbor, Point Betsie, Portage Lake, Sturgeon Bay, Norwood, Old Mission
Lighthouse, Traverse City, Harbor Springs, Saint Ignace, Cross
Village, Williamsport, Manistee, Cat Head Point, Suttons Bay and Big
Rock Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4441 8688 4461 8680 4500 8605 4585 8554
      4588 8469 4570 8479 4560 8500 4547 8494
      4530 8504 4525 8529 4493 8531 4471 8563
      4476 8571 4494 8571 4485 8598 4473 8601
      4466 8617 4442 8616 4426 8626 4421 8633
TIME...MOT...LOC 1551Z 271DEG 15KT 4579 8532 4501 8580 4451 8674 

WATERSPOUT...OBSERVED
HAIL...<.75IN
WIND...>34KTS

$$

MLR
062 
FZUS73 KAPX 221639
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
1239 PM EDT Tue Jun 22 2021

LHZ345-LMZ323-341-342-344>346-362-364-366-221649-
/O.EXP.KAPX.MA.W.0009.000000T0000Z-210622T1645Z/
1239 PM EDT Tue Jun 22 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1245 PM EDT...

The affected areas were... 
Grand Traverse Bay south of a line Grand Traverse Light to Norwood
MI...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Point Betsie to Sleeping Bear Point MI...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac
Island...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4441 8688 4461 8680 4500 8605 4585 8554
      4588 8469 4570 8479 4560 8500 4547 8494
      4530 8504 4525 8529 4493 8531 4471 8563
      4476 8571 4494 8571 4485 8598 4473 8601
      4466 8617 4442 8616 4426 8626 4421 8633
TIME...MOT...LOC 1639Z 271DEG 15KT 4579 8504 4501 8553 4451 8647 

$$

MLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 22, 10:01 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 22, 10:01 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1001 AM EDT Tue Jun 22 2021

.UPDATE...
Issued at 1001 AM EDT Tue Jun 22 2021

Unseasonably cold airmass in place across the heart of the US this
morning. After cold early morning lows mainly in the 30s to lower
40s...temps are rebounding nicely into the 50s across our entire
CWA. Meanwhile...a modest upper level wave is rounding the base of
the upper trough axis...and has now reached Central Upper Michigan.
Shower activity developing along and head of this feature is slowly
increasing in areal coverage as daytime instability begins to build.
This upper wave will swing thru our CWA thru mid afternoon...exiting
our area by late in the day. Enhanced upper level support via the
wave combined with increasing destabilization with plenty of cold
air aloft in place and warming low levels during the afternoon will
result in increasing POPS as well as small chances of thunderstorms.
MUCAPES only increase to a few hundred joules this afternoon.
Still with cold air aloft...the presence of a weak wave and the
development of lake breeze convergence...a few embedded
thunderstorms are a good bet. Cannot rule out some gusty winds and
some small hail with any storms that do form. Going forecast
handles the expected scenario well for the afternoon. Will only
need to make a few minor adjustments. Expect another relatively
cool day across our Northwoods...but certainly not as cool and
breezy as yesterday. Afternoon high temps will peak in the mid to
upper 60s across our entire CWA.

&&

.NEAR TERM...(Today through Tonight)
Issued at 254 AM EDT Tue Jun 22 2021

...Well below normal temperatures with a few showers and storms...

High impact weather potential: Minimal. A few thunderstorms expected
today. Some potentially producing gusty winds and small hail.

Pattern synopsis and forecast:

One amplified upper level pattern out there this early hour, with
anamously deep (for summer at least) troughing centered north to
south across the Great Lakes...bookended by Intermountain West and
west Atlantic ridge axes. Said troughing supplying an unbelievable
shot of very chilly air into our area, as evident by temperatures
dropping into the 30s in many of our traditional colder locations
(kinda scary to think these reading are still a bit too "warm" for
records). Area centered between shortwaves embedded within the
trough axis, with one removed well to our northeast, another digging
steadily southeast into northern Minnesota, and yet a third racing
southeast across northwest Manitoba.

Despite the amplified nature of the flow, large scale features will
remain quite progressive, with main trough axis exiting into the
eastern Great Lakes by Wednesday morning. Upstream shortwaves will
take their turn rotating across the northern Great Lakes in the
process...working in tandem with development of low level
instability to kick off some showers and thunderstorms today.

Primary forecast concerns/challenges:

Addressing shower and thunderstorm potential today into this evening.

Details:

Given such cold mid level temperatures...H5 temperatures below
negative 20c...expect instability to develop fairly quickly this
morning as the low level environment warms. Lead wave and attendant
forced ascent approaches quickly this morning, and when combined
with that maturing instability, should be enough to trigger shower
development fairly quickly this morning. Expect showers to initially
develop across eastern upper and northwest lower Michigan, spreading
east with time as Lake Michigan stable layer advances inland. Max
instability of a few hundred joules/kg of mixed layer cape develops
later this morning and early afternoon, centered across northeast
lower into portions of eastern upper Michigan. While not overly
impressive, cape does extended well up into those cold temperatures
aloft, supporting charge separation and some lightening potential.
Currently don't expect nothing too significant, but given down low
inverted-v signature on guidance derived soundings and those cold
temperatures aloft, definitely can't rule out some brief gusty winds
and small hail with any more organized updrafts. Any lingering
showers early this evening expected to come to an end as instability
is lost and mid level heights rebound...leaving behind dry overnight
conditions.

Temperatures will continue to run well below normal. Expect highs
today to range through the 60s (feel warm though compared to
yesterday). Not quite as cold tonight as airmass begins to modify,
with lows by Wednesday morning mostly in the lower and middle
40s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 254 AM EDT Tue Jun 22 2021

...Shower potential persists...

High impact weather potential: A few isolated thunderstorms are
possible...none expected to become severe at this time.

The Great Lakes region remains in a broad upper-level trough pattern
with surface high pressure centered just off to our southeast.
Moisture being advected on southwesterly winds will produce chances
of showers Wednesday (mainly afternoon showers near Saginaw Bay) and
again Thursday as a cold front associated with a low pressure system
near Hudson Bay approaches the forecast area. This system will
produce more widespread chances of rain showers and possibly even
some rumbles of thunder as deeper moisture and more synoptic forcing
exists. Cloud cover will increase throughout the day Thursday...as
well as chances for precipitation. Any thunder that does develop is
not expected to become severe at this time, as instability and shear
will be weak. Winds will be southwesterly as aforementioned high
slides a bit farther to the east and will be a bit breezy
again...mainly during the afternoon hours Wednesday and become
stronger Thursday, with some gusts up to 40 mph possible as the
pressure gradient tightens between the high pressure and the
developing low pressure off to our north-northwest. Temperatures
will rebound into the mid to upper 70s Wednesday and reach back into
the 80s Thursday with the stronger southwesterly flow advecting
warmer air into the region. Lows Wednesday night will only drop into
upper 50s to low 60s.

.LONG TERM...(Thursday night through Monday)
Issued at 254 AM EDT Tue Jun 22 2021

High Impact Weather Potential: Minimal

Mainly broad troughing is expected to continue with a more summer-
like pattern. The best chances of precipitation (more widespread)
will likely be at the end of the work week and into the weekend with
a possible low pressure system developing in the western Great Lakes
region and moving over northern lower by Saturday. This will
continue advecting the strong Gulf moisture on southwesterly winds
into the forecast area giving us the good possibility of a much
needed widespread rain event. Temperatures will continue to be in
the upper 70s to mid 80s throughout the extended period. Winds will
be breezy throughout the long term period as the gradient remains
somewhat tight.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 622 AM EDT Tue Jun 22 2021

VFR conditions expected to prevail through this taf period. A cu field
will blossom quickly this morning, and some showers can be
expected, especially in n central and ne lower MI. A few
afternoon TSRA are possible, with KAPN having the best chance for
thunder. Any storms will be capable of producing some brief gusty
winds. Clouds will scatter out quickly this evening, leaving
behind mostly clear skies overnight

Westerly winds will become a touch gusty today, with winds become
light tonight.

&&

.MARINE...
Issued at 254 AM EDT Tue Jun 22 2021

West to southwest winds become a bit gusty again today, perhaps
producing some low end small craft advisory gusts on portions of
northern Lake Michigan. Southwest winds tonight, but below advisory
criteria levels. Southwest winds become gusty on Wednesday, likely
producing advisory conditions, especially so on northern Lake
Michigan. A few showers and thunderstorms today, with any storms
capable of producing brief gusty winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...TL
LONG TERM...TL
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Jun 22, 6:53 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
653 AM EDT Tue Jun 22 2021

MIZ016>018-020>036-041-042-086>088-095>099-231200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
653 AM EDT Tue Jun 22 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today across northern
Michigan. While severe storms are not expected, a few storms may
produce brief gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
653 AM EDT Tue Jun 22 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today. Any storms will be
capable of producing brief gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:59 AM EDTSpecial Weather StatementAPXCheboygan31 min
Jun 22, 12:21 PM EDTSpecial Weather StatementAPXAntrim, Grand Traverse24 min
Jun 22, 1:04 PM EDTSpecial Weather StatementAPXChippewa26 min
Jun 22, 2:52 PM EDTSpecial Weather StatementAPXAlpena38 min
Jun 22, 3:15 PM EDTSpecial Marine WarningAPX60 min
Jun 22, 3:19 PM EDTSpecial Weather StatementAPXGladwin26 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.